West Virginia, 2022

Flooding in West Virginia, February 24 to 28, 2022

February 24 to 28, 2022 · NWS RLX · 3 events in 3 counties and zones

A low pressure system emerging from the Tennessee Valley tracked into West Virginia on the evening of February 24th, spreading periods of rain into the state. Over an inch of rain fell that evening and resulted in flooded roadways in the towns of Dunbar, Gandeeville, and Spencer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system emerging from the Tennessee Valley tracked into West Virginia on the evening of February 24th, spreading periods of rain into the state. Over an inch of rain fell that evening and resulted in flooded roadways in the towns of Dunbar, Gandeeville, and Spencer. Even after the rain had ended days prior, water flowing down from northern West Virginia and southwest Pennsylvania resulted in a rise along the Ohio River. The gage at Point Pleasant observed this rise occurring on the 26th and would remain in flood for the next two days, resulting in many roadways and homes located within Point Pleasant to observe high water issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 7:07 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 24, 7:07 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
707 PM EST Thu Feb 24 2022

.SYNOPSIS...
A low pressure system crosses through Friday. Its warm front
brings rain this evening. Its cold front brings more rain
tonight into Friday morning.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 520 PM Thursday...

Elected to do some freshening up with the latest Hi-Res
guidance and trended the forecast closer to matching current
observations and trends. Only small modifications were really
needed but wanted to get ahead of the system and to gauge on
where the forecast was headed. This all resulted in higher
confidence for no ice accumulation concerns, especially near our
Perry, Ohio county which was in question. Had to push
temperatures up slightly since guidance indicated more warming
than what was previously forecast. This lead to more rain in the
forecast and got rid of most of the potential for a wintry mix
or various precipitation types. The outcome was only just
slight chances of a wintry mix or snow for Friday afternoon in
the northeast mountains. This amounted to very small
accumulations in the highest peaks and no where else.

As of 130 PM Thursday...

A low pressure center will lift north from the eastern TN/KY border
into WV this evening, spreading additional periods of rain. The
rain axis across the southern portions of the area will lift
north to affect areas further north later by early Friday
morning.

Models show an increase in H850 winds 40 to 50 knots arriving around
midnight under warm advection. Therefore, expect a portion of these
winds to mix down the surface nearby convection picking up to 15 to
20 knots overnight, especially along elevated terrain. Any lingering
precipitation should fall as liquid tonight.

The surface low tracks northeast and passes overhead late tonight.
This low will push another cold front overnight to produce rain
accumulations of 1 to 1.25 inches into Friday. This poses a threat
for areal and river flooding. Therefore, a Flash Flood Watch
remains in effect through 7 AM Friday morning.

Used CONSHORT guidance for temperatures through the period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
205 PM Thursday...

Precipitation will gradually be tapering off across the higher
terrain late Friday night as high pressure builds in from the
west. Cool but dry weather will take hold for the remainder of
the short term.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1155 AM Thursday...

High pressure should keep the area mainly dry on Sunday, with
only a few clouds anticipated across the south from a passing
disturbance. Otherwise, a cold front will drop south into the
area late Sunday night and Monday, with light precipitation
possible across the north and east Monday night. A break is
expected for much of Tuesday, but another low and associated
cold front will move east across the area later Tuesday into
Wednesday. All in all, lots of uncertainty in amount of moisture
associated with any disturbance, and maintained either dry
forecast per the blend of models, or added in just a slight
chance.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 700 PM Thursday...

Rain is currently overspreading the area from south to north.
Conditions started off in widespread IFR to begin with, however
some sites have come up in CIG heights (mainly the eastern
ones). This will not be the overall trend, unfortunately as
later in the period (early morning) a cold front will drive
through brining more rain and low stratus which will make sure
all sites experience IFR CIGs and perhaps some occasional IFR
VIS into mid Friday morning.

Sites will have to deal with llws for a short period tonight
and into the overnight, but once winds start to pick up early
to mid morning, the llws will cancel out. Once frontal passage
takes place the winds will continue to veer out of the
west-southwest and then finally settle in out of the northwest
by the afternoon when conditons should improve to at least MVFR
area-wide. Some areas/sites may get lucky and see temporary
conditons of VFR, but prevailing VFR will not come to fruition
until early Saturday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing of VIS changes will likely vary
from prevailing conditions due to a showery nature in the
early to late morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EST 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    L    L    L    L    L    L    L    M    M
EKN CONSISTENCY  H    H    M    M    H    H    H    M    H    M    H    M
PKB CONSISTENCY  H    H    H    M    H    H    L    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H

AFTER 00Z SATURDAY...
IFR conditions Friday in stratus, rain showers and perhaps
mountain snow showers eventually.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ005>011-013>020-
     024>034-039-040-515>522-525-526.
OH...None.
KY...Flood Watch through Friday morning for KYZ105.
VA...Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...JZ
Hazardous weather outlook, Feb 24, 2:44 PM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
244 PM EST Thu Feb 24 2022

KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>522-525-526-
251945-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
244 PM EST Thu Feb 24 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ075-076-083>087-251945-
Greenup-Carter-Boyd-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
244 PM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Rain tonight could be heavy at times. This may result in high water
issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Continuing rain into Friday may result in high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-251945-
Northwest Pocahontas-Southeast Pocahontas-
244 PM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-251945-
Perry-Morgan-
244 PM EST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a possibility for a glaze of ice tonight, which may lead to
slick travel conditions through Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High water issues from rain through tonight may continue into
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Kanawha

When
February 24, 8:30 PM EST to February 25, 3:00 AM EST
Where
Kanawha County, 0.85 mi SSW of West Dunbar to 0.61 mi SW of Bunker Hill
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.368, -81.753

High water was observed on the southbound side of Roxalana Road at Lower Midway Drive in Dunbar.

Flood, Roane

When
February 24, 11:00 PM EST to February 25, 5:00 AM EST
Where
Roane County, 0.11 mi SW of Seaman to 0.8 mi SE of Grace
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.899, -81.472

High water and debris flowed along Route 119 between Walton and Gandeeville which resulted in road closures in several spots. Spring Creek rose out of its banks and spilled onto Front Street in the town of Spencer. Johnson Creek Road observed high water as the nearby creek rose out of its banks.

Flood, Mason

When
February 26, 9:33 PM EST to February 28, 4:07 AM EST
Where
Mason County, 1.14 mi W of Henderson to 1.57 mi NNW of Point Pleasant
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.827, -82.151

The Ohio River at Point Pleasant rose above its 40 foot flood stage on the evening of February 26th. The river crested at 40.86 feet around noon on the 17th and returned to its banks early in the morning on February 28th. Low lying areas surrounding Point Pleasant became inundated from the backwaters of the river. The lower pier of the amphitheater in the town was underwater and several roads observed high water, including Salt Creek Road, Hannan Trace Road, Huntington Road at Boggs Run Road, and Mason Eighty Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001592, 1001594, 1001830.